Our team of medical experts are ready to help

Your questions answered


Lynn asked...

40ml statin dose

I've been taking statins (20ml) but my body doesn't like them. My doctor has put me on a higher dose (40ml) and I get pains and feel ill as a result of taking the 40ml. I also have angina, what can I do?

  • mother-thermometer-doctor-at-hand

    Do you need to see a GP ASAP?

     

    Would you like to speak with a doctor by video or phone at a time that suits you?

    Our Doctor@Hand service, delivered by Doctor Care Anywhere, offers a doctor appointment by video or phone at a time that suits you.


The answer

There are in fact five different statins that comprise the statin family, some appear to be more well tolerated than others so without knowing specifically which statin you take and any further elaboration on feeling ill, it is a little difficult to attribute your feelings solely to side-effects.

However, despite being rare and more likely at higher doses, muscle effects i.e. pains can occur with all statins. Should a patient complain of muscular symptoms occurring during statin treatment, other possible causes should be excluded before statin therapy is considered the problem. Following on from this, when a statin is the suspected cause, treatment should be discontinued. If symptoms resolve, the statin should be reintroduced at a lower dose and the patient monitored closely1.

We appreciate your concern as you were introduced at 20mg and although seemingly unable to tolerate your statin, now you have been increased to 40mg alongside managing your angina. Statins work by blocking a key step in cholesterol production and are generally prescribed for one of two main reasons; high cholesterol alone or what is known as a preventative measure. Preventative measures can be further divided into primary and secondary prevention and are of particular relevance to those with cardiovascular issues such as angina.

In essence, this means that patients with cardiovascular complications, for example angina or high blood pressure, are categorically at greater risk of suffering more severe outcomes such as heart attacks. Thus by keeping cholesterol production at a minimum in these patients, the blood vessels are at less risk of becoming obstructed by fatty deposits and blood flow to the heart is maximised, which in your case, means that your heart can receive a plentiful blood supply carrying lots of oxygen2.

We would encourage you to consult your GP about your particular statin, your pains and the dose at which you have been prescribed. It is of clinical benefit to someone with angina to have statin therapy; however the statin you take could be substituted to another in the family and at a potentially lower dose, therefore providing you protection but at a dose you are able to tolerate.

Answered by the Health at Hand nurses

Newsletter sign up


Sign up to our monthly newsletter, Better Health, to receive our latest health and wellbeing updates.


Sign up to newsletter